Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Billings, MT

June 20, 2017Rosebud County, Treasure County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 20, 2017, 8:55 PM MDT for Rosebud County, Treasure County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2017, 8:55 PM MDT (02:55 UTC)
Expired
Jun 20, 2017, 10:00 PM MDT
In force
65 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rosebud County, MT, Treasure County, MT

The radar

The Billings radar (KBLX), 130 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:25 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 3:25 PM MDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Billings MT
325 PM MDT Tue Jun 20 2017

.SHORT TERM...valid for Wed and Thu...

The moderate ridging over the Rockies and high plains today will
be subjected to short wave energy moving across southern Canada.
This will create modest height falls, and combined with weak
impulse energy under the ridge from the southwest and relatively
high dewpoints (moisture), will produce some thunderstorms late
today through the evening. Freezing levels are fairly high, and
since forcing is not that special, we feel large hail is not much
of a threat today. Rather the main threat from storms is probably
wet microbursts/strong wind gusts. Convection will push east
overnight with a cooler more stable air mass moving in late.
Wednesday through Thursday continues to look pretty breezy with
seasonal temperatures, and little if any chance of precipitation.
BT

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Cool NW flow will remain over the region Fri/Sat. Models differ in
timing/strength of potential shortwaves, and latest model trends
are overall drier, but greatest chance of showers looks to be
Fri/Fri night. The potential also exists for some snow over the
high elevations, and there could be impacts to travel over
Beartooth Pass early Sat, if there is precipitation. Temps Fri/Sat
will be below normal with highs mainly in the 60s to near 70F
across the lower elevations each day.

Heights will build with upper ridging from the west early next
week, and temps will respond accordingly, with highs getting back
well into the 80s by Mon/Tue. Wx looks dry Sun/Mon, but
approaching Pacific shortwave could bring a risk of thunderstorms
by Tue with thermal trof over central/eastern MT.

JKL
&&

.AVIATION...

Isolated to scattered thunderstorms will accompany a cold front
through the area late today into tonight. These will be high-
based storms with strong wind gusts, small hail and heavy rain
being the main threats. Expect local/brief MVFR/IFR with any
heavier showers, otherwise VFR flight conditions will prevail.
Gusty NW will develop behind the frontal passage, with 20-30 kt
gusts mainly east of KBIL on Wednesday. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 062/083 052/078 048/068 047/069 046/077 052/085 057/086
    30/U    00/U    12/W    32/W    10/U    00/U    03/T
LVM 053/081 043/074 040/066 040/066 039/075 043/082 048/083
    20/U    00/U    13/W    32/W    00/U    00/U    03/T
HDN 062/084 052/079 048/069 044/070 043/078 047/087 056/088
    30/U    00/U    13/W    32/W    00/U    00/U    02/T
MLS 065/083 052/077 048/069 046/070 045/078 050/086 057/089
    20/U    00/U    12/W    21/B    00/U    00/U    01/U
4BQ 063/083 054/078 047/069 045/067 044/075 050/084 056/088
    30/U    10/U    12/W    32/W    00/U    00/U    01/U
BHK 061/081 049/075 045/067 041/066 041/074 046/082 053/086
    20/N    00/U    12/W    21/B    00/U    00/U    00/U
SHR 057/081 050/074 046/066 044/064 039/073 045/082 051/085
    31/B    11/U    13/W    32/W    10/U    00/U    02/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 20, 3:14 PM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
314 PM MDT Tue Jun 20 2017

MTZ028>042-056>058-063>068-WYZ098-099-210245-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
314 PM MDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Heat Today: Temperatures will be in the 90s this afternoon. Be
  sure to drink plenty of water, take frequent breaks and limit
  outdoor activity during the hottest part of the day. Please check
  on pets and the elderly.

* Thunderstorms: Isolated to scattered thunderstorms are expected
  across the region through the evening. A few storms could be
  strong and produce small hail and strong wind gusts.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor activities this evening, please be ready to
move to safe shelter should threatening weather approach your
location.

&&

In the hours before

Special weather statement, Jun 20, 4:53 PM MDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Billings MT
453 PM MDT TUE JUN 20 2017

WYZ098-099-202345-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
453 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dayton, or 18 miles west of Sheridan, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Ranchester, Dayton and Parkman.

LAT...LON 4481 10744 4496 10731 4495 10687 4468 10716
TIME...MOT...LOC 2252Z 301DEG 16KT 4485 10732

Setzenfand
Special weather statement, Jun 20, 5:07 PM MDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Billings MT
507 PM MDT TUE JUN 20 2017

WYZ099-210000-
Sheridan Foothills WY-
507 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sheridan.

LAT...LON 4473 10712 4494 10690 4493 10639 4458 10662
TIME...MOT...LOC 2307Z 278DEG 31KT 4482 10702

Setzenfand
Local storm report, Jun 20, 5:17 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DAYTON                  44.87N 107.26W
06/20/2017  M0.25 INCH       SHERIDAN           WY   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN REPORTED IN DAYTON.

&&

WALSH
Special weather statement, Jun 20, 7:13 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Billings MT
713 PM MDT TUE JUN 20 2017

MTZ035-057-210200-
Yellowstone MT-Northern Big Horn MT-
713 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 712 PM MDT, Doppler radar was tracking a developing thunderstorm
near Billings West End, or 11 miles west of Billings, moving east at
30 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Billings, Lockwood, Huntley, Billings Heights, Billings West End and
Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning will develop with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4570 10885 4588 10886 4594 10797 4567 10796
TIME...MOT...LOC 0112Z 268DEG 27KT 4580 10875

Borsum
Special weather statement, Jun 20, 8:20 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Billings MT
820 PM MDT TUE JUN 20 2017

MTZ038-057-210300-
Northern Big Horn MT-Southern Big Horn MT-
820 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 819 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Ballantine to 13 miles
northeast of Pryor. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hardin, Crow Agency, St. Xavier and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4595 10742 4596 10718 4591 10717 4591 10705
      4587 10705 4541 10754 4549 10831 4549 10820
      4552 10819 4552 10807 4589 10805 4590 10788
      4593 10788 4596 10780 4599 10780 4599 10768
      4603 10767 4603 10742
TIME...MOT...LOC 0219Z 272DEG 29KT 4596 10790 4556 10833

Borsum

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:13 PM MDTSpecial Weather StatementBYZYellowstone47 min
Jun 20, 8:20 PM MDTSpecial Weather StatementBYZBig Horn40 min
Jun 20, 9:50 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud55 min
Jun 20, 9:55 PM MDTSpecial Weather StatementBYZTreasure35 min
Jun 20, 10:49 PM MDTSpecial Weather StatementBYZCarter, Fallon, Powder River86 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.